Heart Arrhythmias - anyone had any experience of these due to over-replacement of T3 or T4 hormones?

Hello there folks,

I have an underactive thyroid caused by Hashinmoto's and I am currently taking 75mcg T4 and 25mcg T3 under the supervision of an Endocrinologist.

Since starting on treatment the Endos have repeatedly warned about the dangers of over replacing, saying it can cause heart arrhythmias. Now, with my current blood test results and the treatment I'm on at the moment I'm not too worried about this, but I was wondering, if I did have heart arrhythmias and they were dangerous, would I recognise them? And was wondering if anyone had experience of this?

Before I was diagnosed, I had what I now recognise to be a lot of hyper symptoms for a period of time, I was anxious, panicky, thirsty all the time, using the loo all the time, sweating, found it difficult to eat, dizzy spells, nosebleeds, and heart beating like crazy, and it generally felt like everything was speeded up. So I feel like I would recognise if I was over replacing and at risk of the heart arrhythmias I've been warned about.

But I was wondering if they always went along with hyper symptoms or has anyone experienced heart palpitations, etc, while not feeling hyper in any other way?

And has anyone had experience of heart issues related to over replacement/being hyperthyroid, that were dangerous and needed treatment, and if so, how did you feel otherwise, normal or hyper?

Thanks for reading this very long question :)

16 Replies

oldestnewest
  • Hi Kittenmittens

    I am Hypo and have been for 16 years i developed heart issues since i was placed on Levo, irregular heartbeats, racing heart, chest pain the list is endless. I have seen numerous cardiologists one even told me it was my age and would go away(cheeky sod) that was 10 years ago and they have not gone away.

    Needless to say i didnt see that particular cardio consultant again! i have been diagnosed with an electrical problem within the heart, but i do know my t3 is very low and thanks to this forum i have read that low t3 can cause irregular heart probs.

    I am no expert but could it be that low t3 causes the electrical disturbances i am having????

    Sorry i have not really answered your questions but you can get irregular beats with been hypo i do think personally that i swing between been Hypo and Hyper.

    Am sure you will get more info from the more experienced on this forum, i am still plowing my way through this nasty shit of a disease after 16 years.

    Dotti x

  • Hi Dotti, thanks for the reply. Sorry to hear you've been having such problems. if your T3 is low it could be that your medication is not at the right level or that Levo isn't the solution for you. It might be worth posting on the forum with your blood test results and amount of Levo you're taking and seeing what people think x.

    When you are having these heart issues are you having any other symptoms, like dizziness, being thirsty, no appetite, and feeling like your metabolism is speeded up? If so then it could be that you are indeed experiencing hyper symptoms.

  • The problem i have is if i increase my meds i take 75mcgs of levo and have done for 16 yrs my palps get worse, i am hoping in the next few weeks to get a full thyroid profile done by blue horizon. i do suffer with dizziness also

    Dotti x

  • Well, getting the tests is a good step and the results may well show you what's going on. I hope you can get your problems sorted once you know what is causing them x

  • Thank you

    Dotti x

  • Mine were much worse when my FT3 was low. They have got better as I increased T3. Cardiologist said that ectopic beats and palpitations weren't life-threatening just annoying. If you are worried, ask for a 24 hour Holter montor and an Echo. I think you'd notice.

  • Thanks for the reply Angel of the North. How did you feel when you were having problems, were you having other symptoms?

  • I still have ectopic beats (have had them for more than 20 years), they just got to the stage where they were keeping me awake at night. I just had all the usual undermedication symptoms when my T3 was way too low. It's still not perfect, but I'm getting there slowly and I can get to sleep easily now. I had breathlessness for a while, but that was fixed with B12 and iron.

  • I'm glad you're seeing some improvement, keep on keeping on as they say x

  • Endos love to scare you with stories like that! The truth is that it would be picked up by blood tests, if you were over-medicated, long before your heart was seriously affected - if your endo's doing her job, that is! You should be tested six weeks after every change in dose - either up or down. And your FT3 should be tested - especially as you're taking T3. You will only be over-medicated if your FT3 is over-range, nothing to do with the TSH! That will go low on 25 mcg T3, but it really doesn't matter how low it goes, so don't let her use her scare-tactics on you about that! :)

  • Hi Greygoose, thanks for the reply. My last blood tests the T3 was just over the range but we have adjusted the meds so that the next test in 6 weeks should hopefully be fine. I had no problems but I was just wondering if I was ever accidentally over replacing if I would feel hyper symptoms too or if I could have the heart issues without having other symptoms.

    I'm not too concerned, I just want to be aware what to look out for and hear if anyone has experienced these issues with over replacing and how they felt.

  • Well, everybody's different. No-one can really tell you how you're going to feel. We learn by experience. :)

  • Yup, that's what I'm using to judge how I'm doing as well as the blood tests; medication wise, if I'm feeling better I know I'm doing the right thing and I imagine that I'll know if I'm doing the wrong thing if I start to feel unwell.

  • I think you will. It's good to know your body. :)

  • I have been Hypo thyroid for 13 years and taking T4 150mcg plus T3 x 50mc. I had my T3 dose cut by 50% and told exactly that, but have never suffered heart arrhythmias. I was then prescribed an extra 25mcg of T4 as a replacement, but as I dont convert T4 to T3 it was pointless, so have gone back to 150mcg T4 and self prescribe and extra 25mcg x T3. Via an overseas supplier. I have also been suffering a feeling of being poisoned for 2.5 months by my pharmacy when the brand of T4 I have been given was changed. It was only when I read a blog on this website that I realised that was why I was feeling so bad. Thankfully my Pharmacy changed it back to the one I had been on before. So hopefully by the end of the month I will be feeling my old self. Who would have thought it? So make sure you keep a note of what brands you use and if you don't feel well if your put on another brand ask to be put back.

  • Hi Perianne60, thanks for the reply. I've had problems before when being on a different brand of T3, so now I ensure the brand I need is written on the prescription, and then make sure the pharmacy have taken note of that.

You may also like...